Most-cited articles · 2020

The 10 most-cited articles in American Mathematical Monthly, 2020

Ranked by OpenAlex citation count on 29 October 2026, out of 119 eligible articles American Mathematical Monthly published in 2020. Ranks are frozen; this page will not change. Number one, with 25 citations: A Very Short Proof of the Hermite–Hadamard Inequalities.

Cohort
119 articles
Listed
Top 10 (8.4%)
Open access
6 of 10
Snapshot
2026-10-29

The most-cited articles from American Mathematical Monthly in 2020, ranked by OpenAlex citation counts among 119 eligible articles, are led by a short note on classical inequalities. "A Very Short Proof of the Hermite–Hadamard Inequalities" by Dan Ştefan Marinescu and Mihai Monea holds the top position with 25 citations. Other highly cited works address algebraic matroids and their applications, integer partition cranks, and linear algebraic techniques for spanning tree enumeration, reflecting sustained interest in inequalities, combinatorics, and algebraic methods.

Readers can use this list to see which 2020 Monthly articles attracted the most subsequent citations and to identify recurring themes such as classical analysis, discrete mathematics, and algebraic techniques. The rankings reflect citation counts recorded in OpenAlex and do not measure teaching value or long-term influence. Each entry links to a specific article, allowing readers to explore the original work directly.

Introduction written from the titles and abstracts on this list. Every figure below is the source.

Ask about these papers

Grounded in this list only, with sources.

3 of 3 free questions left today, no account needed
  1. 1
    top 0.9%

    A Very Short Proof of the Hermite–Hadamard Inequalities

    Dan Ştefan Marinescu, ‎Mihai Monea

    25 citationsdoi:10.1080/00029890.2020.1803648OpenAlex

    Show abstract

    In this note, we present a new short proof of the classical Hermite–Hadamard inequalities.

  2. 2
    top 1.7%

    Algebraic Matroids in Action

    Zvi Rosen, Jessica Sidman, Louis Theran

    22 citationsOpen accessdoi:10.1080/00029890.2020.1689781OpenAlex

    Show abstract

    In recent years, various notions of algebraic independence have emerged as a central and unifying theme in a number of areas of applied mathematics, including algebraic statistics and the rigidity theory of bar-and-joint frameworks. In each of these settings, the fundamental problem is to determine the extent to which certain unknowns depend algebraically on given data. This has, in turn, led to a resurgence of interest in algebraic matroids, which are the combinatorial formalism for algebraic (in)dependence. We give a self-contained introduction to algebraic matroids together with examples highlighting their potential application.

  3. 3
    top 2.6%

    Turning the Partition Crank

    Brian Hopkins, James A. Sellers

    20 citationsdoi:10.1080/00029890.2020.1755584OpenAlex

    Show abstract

    After reviewing the history of the crank of an integer partition, involving work of Freeman Dyson from 1944 and Frank Garvan and George Andrews in 1988, we connect this concept with more recent work of Andrews based on the smallest missing part of a partition. This alternative view of partitions having certain crank values allows us to strengthen a recent result of Yuefei Shen with a greatly simplified and more insightful proof.

  4. 4
    top 3.4%

    Linear Algebraic Techniques for Spanning Tree Enumeration

    Steven Klee, Matthew T. Stamps

    18 citationsOpen accessdoi:10.1080/00029890.2020.1708171OpenAlex

    Show abstract

    Kirchhoff’s matrix-tree theorem asserts that the number of spanning trees in a finite graph can be computed from the determinant of any of its reduced Laplacian matrices. In many cases, even for well-studied families of graphs, this can be computationally or algebraically taxing. We show how two well-known results from linear algebra, the matrix determinant lemma and the Schur complement, can be used to count the spanning trees in several significant families of graphs in an elegant manner.

  5. 5
    top 4.3%

    Continuity of the Roots of a Polynomial

    Kenichi Hirose

    11 citationsdoi:10.1080/00029890.2020.1704166OpenAlex

    Show abstract

    We provide a self-contained topological proof of the continuous dependence of the roots of a polynomial on its coefficients. We present it as a homeomorphism between the space of monic complex polynomials of degree n and the space of unordered n-tuples of complex numbers. Our proof uses bounds on the roots of polynomials to show that the map that associates to each monic polynomial its roots has an inverse that is a proper map.

  6. 6
    top 5.1%

    Extension of the Bertrand–De Morgan Test and Its Application

    Vyacheslav M. Abramov

    10 citationsOpen accessdoi:10.1080/00029890.2020.1722551OpenAlex

    Show abstract

    We provide a simple proof for the extended Bertrand–De Morgan test that was earlier studied in [Ďuriš, F., (2009). Infinite series: Convergence tests. Bachelor thesis, Univerzita Komenského, Bratislava, Slovakia] and [Tabatabai Adnani, A. A., Reza, A., Morovati, M. (2013). J. Lin. Topol. Algebra. 2(3): 141–147] and demonstrate an application of that test to the theory of birth-and-death processes.

  7. 7
    top 5.9%

    Frobenius Coin-Exchange Generating Functions

    Leonardo Bardomero, Matthias Beck

    10 citationsOpen accessdoi:10.1080/00029890.2020.1707625OpenAlex

    Show abstract

    We study variants of the Frobenius coin-exchange problem: Given n positive relatively prime parameters, what is the largest integer that cannot be represented as a nonnegative integral linear combination of the given integers? This problem and its siblings can be understood through generating functions with 0/1 coefficients according to whether or not an integer is representable. In the 2-parameter case, this generating function has an elegant closed form, from which many corollaries follow, including a formula for the Frobenius problem. We establish a similar closed form for the generating function indicating all integers with exactly k representations, with similar wide-ranging corollaries.

  8. 8
    top 6.8%

    An Extension of Mantel’s Theorem to k-Graphs

    Zoltán Füredi, András Gyárfás

    10 citationsdoi:10.1080/00029890.2020.1693227OpenAlex

    Show abstract

    According to Mantel’s theorem, a triangle-free graph on n points has at most n2/4 edges. A linear k-graph is a set of points together with some k-element subsets, called edges, such that any two edges intersect in at most one point. The k-graph Fk, called a fan, consists of k edges that pairwise intersect in exactly one point v, plus one more edge intersecting each of these edges in a point different from v. We extend Mantel’s theorem as follows: fan-free linear k-graphs on n points have at most n2/k2 edges.This extension nicely illustrates the difficulties of hypergraph Turán problems. The determination of the case of equality leads to transversal designs on n points with k groups—for k = 3 these are equivalent to Latin squares. However, in contrast to the graph case, new structures and open problems emerge when n is not divisible by k.

  9. 9
    top 7.6%

    l’Hôpital’s Rule for Multivariable Functions

    Gary Lawlor

    9 citationsOpen access (CC-BY)doi:10.1080/00029890.2020.1793635OpenAlex

    Show abstract

    Zero divided by zero is arguably the single most important concept underlying calculus. For functions of more than one variable, methods of proof for indeterminate limits are not as familiar as for functions of a single variable. We present a l’Hôpital’s rule that provides a way to simplify and resolve a wide variety of zero-over-zero limits in terms of quotients of their derivatives.

  10. 10
    top 8.5%

    Some Linear Recurrences Motivated by Stern’s Diatomic Array

    Richard P. Stanley

    7 citationsOpen accessdoi:10.1080/00029890.2020.1677104OpenAlex

    Show abstract

    We define a triangular array closely related to Stern’s diatomic array and show that for a fixed integer r≥1, the sum ur(n) of the rth powers of the entries in row n satisfy a linear recurrence with constant coefficients. The proof technique yields a vast generalization. In certain cases, we can be more explicit about the resulting linear recurrence.

How to read this list

The cohort is every article, review and book chapter OpenAlex attributes to American Mathematical Monthly with publication year 2020, excluding retracted works and paratext such as editorials and errata. The top 10 by citation count are listed; the percentile is the rank divided by the cohort size. 10 of the 10 entries have an abstract in OpenAlex. Counts were read on 29 October 2026 and will not be updated on this page, so a quoted rank stays verifiable. Full rules on the methodology page.

Other journals, same idea

Work with these 10 papers in Kahubi

  • The papers land in your library with their DOIs
  • Ask anything across all of them, with citations
  • Draft a literature review from the same sources

Free plan, no card. Your files stay private unless you share them.

Reading several of these?

Kahubi reads papers with you, keeps every citation traceable and drafts with sources you can check. Free plan, no card.